Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 122, NWS Pueblo, CO

July 17, 2018Teller County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 17, 2018, 3:06 PM MDT for Teller County, Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2018, 3:06 PM MDT (21:06 UTC)
Expired
Jul 17, 2018, 3:45 PM MDT
In force
39 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Teller County, CO

The radar

The Denver radar (KFTG), 96 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 343 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
654 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
343 m²/s²
0-3 km storm-relative helicity
362 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

864 
WUUS55 KPUB 172106
SVRPUB
COC119-172145-
/O.NEW.KPUB.SV.W.0122.180717T2106Z-180717T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
306 PM MDT TUE JUL 17 2018

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Northern Teller County in central Colorado...

* Until 345 PM MDT.

* At 306 PM MDT, a severe thunderstorm was located near Divide, or 24
  miles northwest of Colorado Springs, moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Woodland Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3913 10504 3902 10503 3893 10521 3905 10531
      3911 10530 3913 10521
TIME...MOT...LOC 2106Z 241DEG 10KT 3903 10520 

HAIL...1.25IN
WIND...60MPH
 
$$

mw
2 follow-up statements
239 
WWUS55 KPUB 172119
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
319 PM MDT TUE JUL 17 2018

COC119-172145-
/O.CON.KPUB.SV.W.0122.000000T0000Z-180717T2145Z/
Teller CO-
319 PM MDT TUE JUL 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR NORTHEASTERN TELLER COUNTY...

At 317 PM MDT, a severe thunderstorm was located southeast of 
Westcreek, or 24 miles northwest of Colorado Springs, moving 
northeast at 15 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Mainly rural areas of northern Teller County. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3913 10504 3902 10503 3897 10517 3906 10527
      3913 10521
TIME...MOT...LOC 2117Z 236DEG 10KT 3905 10517 

HAIL...1.25IN
WIND...60MPH
 
$$
295 
WWUS55 KPUB 172138
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
338 PM MDT TUE JUL 17 2018

COC119-172148-
/O.EXP.KPUB.SV.W.0122.000000T0000Z-180717T2145Z/
Teller CO-
338 PM MDT TUE JUL 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TELLER COUNTY
WILL EXPIRE AT 345 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

LAT...LON 3913 10504 3902 10503 3897 10517 3906 10527
      3913 10521
TIME...MOT...LOC 2138Z 241DEG 10KT 3907 10511 

$$

mw

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 11:26 AM MDT, 3 hours 40 minutes earlier.

Area forecast discussion, Jul 17, 11:26 AM MDT, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1126 AM MDT Tue Jul 17 2018

.SHORT TERM...(Today and tonight)
Issued at 412 AM MDT Tue Jul 17 2018

Primary near-short term meteorological concerns include pops, qpf,
thunderstorm intensity and localized areas of morning low clouds.
Forecast district currently graced by dry conditions in combination
with near to above seasonal early morning mid-July temperatures.  In
addition, low clouds were developing at Monument Hill per latest
satellite/surface observations.

Recent real-time data, PV/PW analysis, computer simulations and
forecast model soundings indicate that adequate atmospheric
moisture(as noted by by precipitable water values generally running
in the 100% to 125% of average ranges) interacting with surface
outflow(associated with a storm complex located over southwestern
Nebraska early this morning) and the diurnal orographic cycle will
allow isolated to scattered shower and thunderstorm activity from
this afternoon into tonight.

Some of the stronger storms will be capable of generating locally
heavy rainfall/localized flooding issues, especially over the
recent/fresh burn scars.  In addition, the potential also exists
that some strong to marginally severe thunderstorms will be possible
over far northern and eastern portions of the forecast district from
later today into tonight, which matches nicely with latest SPC's Day
1 convective outlook.  As always...WFO Pueblo will continue to
monitor closely and issue hydro/convective products as warranted.

Finally...near to above seasonal mid-July maximum and minimum
temperatures are expected over the majority of the CWA during
the next 24 hours.

.LONG TERM...(Wednesday through Monday)
Issued at 412 AM MDT Tue Jul 17 2018

.Wednesday and Thursday...Upper ridge retrogrades to the west with
drier northwest flow aloft developing over the region. With drier
and warmer air aloft, anticipate a warming trend with
temperatures of 100 or higher over portions of the lower Arkansas
River valley. There will still be a modest amount of middle level
monsoon moisture with isolated to scattered diurnal thunderstorms
confined mostly to over and near the mountains. With limited
moisture, any storms will be high based with generally light
rainfall and gusty winds.

.Friday...More active weather could return to the region. As a
shortwave moves into the midwest, high pressure will build into
the northern high plains with a cold front passage. Behind the
front, there is the potential for more moist low level air to
advect westward into the area. At the same time, the upper ridge
will progress eastward into Colorado, bringing more mid level
moisture into the region. Models vary on the amount of moisture
with the GFS being wetter than the NAM. With light winds aloft,
will have to watch for locally heavy downpours developing over the
burn scars. Followed the SuperBlend for PoPs and QPF with have
the higher PoPs over the mountains during the day and progressing
eastward during the evening. Latest model soundings indicate
atmosphere will remained capped near the Kansas border with lower
chances for convection.

.Saturday through Monday...Upper high gradually drifts southward.
Monsoon moisture wraps around the upper high bringing more
moisture into the area. Precipitable waters increase over the
weekend, increasing the chances for diurnal convection over the
mountains. Looks as if the best chances for storms will remain
over and near the mountains with weak flow aloft. On Monday,
models hint at a cold front bringing a push of deeper moisture
from the east into the region which would increase Pops and QPF.
--PGW--

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1124 AM MDT Tue Jul 17 2018

Thunderstorms will be possible this afternoon at all three
terminal locations. Brief periods of reduced CIGS and VIS are
possible as they pass near or over the terminals. Erratic winds
are also possible with thunderstorm passage. Expect clearing
conditions by this evening as thunderstorms dissipate and move off
to the east. If KALS should receive rainfall, fog may be possible
later tonight into Wednesday morning.  Mozley

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...77
LONG TERM...PGW
AVIATION...MOZLEY
Hazardous weather outlook, Jul 17, 11:32 AM MDT, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1132 AM MDT Tue Jul 17 2018

COZ058>089-093>099-181745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1132 AM MDT Tue Jul 17 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Moderate to heavy rainfall will be capable of producing localized
flash flooding, especially in and near the newer burn scars,
including the Spring, Chateau, Hayden Pass and Junkins burn scars
as well as urban locations that have received heavy rainfall
during the past few days. Flash flooding on area burn scars can
generate dangerous debris flows along with unstable stream banks.

In addition, strong to marginally severe thunderstorms capable of
producing hail around one inch in diameter and wind gusts around 60
mph will be possible from this afternoon and evening, favoring
portions of El Paso, Kiowa, Bent and Prowers counties.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

On Wednesday and Thursday, isolated to scattered afternoon and
evening thunderstorms will mostly be confined to over and near the
mountains. With limited moisture, the main threats from these
storms will be gusty winds and lightning.

Starting Friday, atmospheric moisture will increase. Thunderstorms
will be capable of producing locally heavy downpours, which can
lead to flash flooding on recent burn scars. Storms are possible
over much of the region, and the best chances for storms will be
over and near the mountains.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible through this evening over area burn scars and across
portions of the Eastern Plains.

88/88

In the hours before

Special weather statement, Jul 17, 1:42 PM MDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Pueblo CO
142 PM MDT TUE JUL 17 2018

COZ074-088-172015-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
142 PM MDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY
UNTIL 215 PM MDT...

At 141 PM MDT, Doppler radar was tracking a strong thunderstorm near
Boncarbo, or 14 miles west of Trinidad, moving southeast at 15 mph.

Heavy rain, winds in excess of 40 mph and small pea sized hail will
be possible with this storm.

Locations impacted include...
Cokedale, Segundo, Boncarbo and Weston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3714 10488 3729 10480 3722 10451 3702 10460
TIME...MOT...LOC 1941Z 294DEG 12KT 3719 10477

mw
Special weather statement, Jul 17, 2:14 PM MDT, 52 minutes before
Special Weather Statement
National Weather Service Pueblo CO
214 PM MDT TUE JUL 17 2018

COZ079-080-086-172045-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Wet Mountains above 10000 Ft CO-
214 PM MDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HUERFANO...EAST
CENTRAL CUSTER AND WEST CENTRAL PUEBLO COUNTIES UNTIL 245 PM MDT...

At 212 PM MDT, Doppler radar was tracking a strong thunderstorm near
Greenhorn Mountain, or 32 miles southwest of Pueblo. This storm was
nearly stationary.

Heavy rain, small hail up to 1/2 inch in diameter and winds in
excess of 40 mph will be possible with this storm.

Locations impacted include...
Greenhorn Mountain, Rye, San Isabel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3794 10518 3805 10507 3797 10488 3784 10501
TIME...MOT...LOC 2012Z 303DEG 4KT 3796 10507

mw
Special weather statement, Jul 17, 2:21 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Pueblo CO
221 PM MDT TUE JUL 17 2018

COZ065>069-172045-
La Garita Mountains Above 10000 Ft CO-
Saguache County East of Continental Divide below 10000 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Eastern San Juan Mountains Above 10000 Ft CO-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO-
221 PM MDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RIO GRANDE...SOUTH
CENTRAL SAGUACHE AND SOUTHERN MINERAL COUNTIES UNTIL 245 PM MDT...

At 220 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of La Garita to 10 miles northwest
of Wolf Creek Pass. Movement was east at 15 mph.

Heavy rain, small hail up to 1/2 inch in diameter and winds in
excess of 40 mph will be possible with these storms.

Locations impacted include...
Del Norte, South Fork, Wolf Creek Pass and La Garita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3793 10591 3743 10676 3753 10710 3798 10631
TIME...MOT...LOC 2020Z 265DEG 14KT 3784 10638 3758 10694

mw
Special weather statement, Jul 17, 2:57 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Pueblo CO
257 PM MDT TUE JUL 17 2018

COZ081-172130-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
257 PM MDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TELLER AND WEST CENTRAL
EL PASO COUNTIES UNTIL 330 PM MDT...

At 256 PM MDT, Doppler radar was tracking a strong thunderstorm near
Divide, or 22 miles northwest of Colorado Springs, moving east
southeast at 15 mph.

Heavy rain, small hail up to 1/2 inch in diameter and winds in
excess of 40 mph will be possible with this storm.

Locations impacted include...
Woodland Park, Green Mountain Falls, Divide and Crystola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3895 10529 3905 10528 3904 10501 3888 10501
TIME...MOT...LOC 2056Z 282DEG 11KT 3899 10520

mw

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:24 PM MDTSpecial Weather StatementPUBChaffee51 min
Jul 16, 7:06 PM MDTSpecial Weather StatementPUBKiowa54 min
Jul 17, 1:42 PM MDTSpecial Weather StatementPUB33 min
Jul 17, 2:14 PM MDTSpecial Weather StatementPUBHuerfano31 min
Jul 17, 2:21 PM MDTSpecial Weather StatementPUBMineral24 min
Jul 17, 2:32 PM MDTAreal Flood AdvisoryPUBCuster, Huerfano, Pueblo118 min
Jul 17, 2:57 PM MDTSpecial Weather StatementPUBTeller33 min
Jul 17, 3:36 PM MDTSpecial Weather StatementPUBDouglas24 min
Jul 17, 4:03 PM MDTAreal Flood AdvisoryPUBEl Paso, Teller117 min
Jul 17, 4:15 PM MDTSpecial Weather StatementPUBDouglas30 min
Jul 17, 4:20 PM MDTSpecial Weather StatementPUBBaca25 min
Jul 17, 4:43 PM MDTSpecial Weather StatementPUBBaca32 min
Jul 17, 5:02 PM MDTSpecial Weather StatementPUBTeller28 min
Jul 17, 5:40 PM MDTSpecial Weather StatementPUBBaca20 min
Jul 17, 5:43 PM MDTSpecial Weather StatementPUBEl Paso32 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.